Arizona, 2013

High Wind in Arizona, March 23, 2013

March 23, 2013 · NWS VEF · 1 event in 1 county or zone

North winds behind a cold front funneled down the Colorado River Valley, producing isolated high winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

North winds behind a cold front funneled down the Colorado River Valley, producing isolated high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 23, 8:38 AM MST, 16 minutes earlier.

Area forecast discussion, Mar 23, 8:38 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
838 AM PDT SAT MAR 23 2013

.SYNOPSIS...GUSTY NORTHWEST TO NORTH WINDS ARE EXPECTED AT TIMES
ACROSS THE AREA THROUGH THE WEEKEND. ALTHOUGH BELOW NORMAL
TEMPERATURES ARE EXPECTED THROUGH MONDAY...READINGS WILL REBOUND TO
ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL RIDGE
BUILDS INTO THE SOUTHWEST.
&&

.UPDATE...FORECAST LOOKS GOOD THIS MORNING. NO UPDATE PLANNED AT
THIS TIME.
&&

.PREV DISCUSSION...
300 AM PDT SAT MAR 23 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...COLD FRONT THAT MOVED
THROUGH THE LAS VEGAS VALLEY LAST EVENING...NOW HAS MOVED THROUGH
LAUGHLIN/BULLHEAD CITY WHERE GUSTS UP TO 36 MPH WERE BEING REPORTED
AT THE AIRPORT. AN AUTOMATED WEATHER STATION AT CALLVILLE BAY HAS
BEEN OCCASIONALLY REPORTING SUSTAINED WIND BETWEEN 25 AND 30 MPH
SINCE 1 AM AS WELL. WIND ADVISORY WAS SLATED TO GO INTO AFFECT AT 7
AM...BUT BASED ON THOSE OBSERVATIONS DECIDED TO START THE ADVISORY
WITH THE ISSUANCE OF THIS PACKAGE. SURFACE PRESSURE GRADIENT AND
NORTHERLY WINDS UP TO 850 MB ALIGN NICELY WITH THE COLORADO RIVER
VALLEY THROUGH EARLY AFTERNOON BEFORE GRADIENT/WINDS ALOFT START TO
WEAKEN. MUCH COOLER TODAY AS NAM BUFR SOUNDING FOR LAS VEGAS SHOWS
AROUND 14 DEGREES OF COOLING AT THE SURFACE COMPARED TO FRIDAY
AFTERNOON.

TROUGH TO OUR EAST RESPONSIBLE FOR TODAYS WINDS AND COOLING WILL
SHIFT EAST SUNDAY AND MONDAY ALLOWING FOR A RIDGE OF HIGH PRESSURE
TO MOVE INLAND. THE RIDGE IS QUICKLY KNOCKED DOWN MONDAY NIGHT AS A
SHORTWAVE TROUGH MOVES INTO NORTHWEST NEVADA BY 12Z TUESDAY. WARMER
BOTH DAYS...WITH AN INCREASE IN MID/HIGH CLOUDS MONDAY AND MONDAY
NIGHT.

.LONG TERM...MINIMAL CHANGE WAS NEEDED TO THE EXISTING FORECAST WITH
DRY CONDITIONS EXPECTED THROUGH THURSDAY UNDER DRY WESTERLY FLOW. A
SHORTWAVE BRUSHING NORTH OF THE AREA ON WEDNESDAY WILL RESULT IN A
SLIGHT INCREASE IN CIRRUS AND SOUTHWESTERLY SURFACE WINDS ACROSS THE
MOJAVE DESERT ON WEDNESDAY BUT NO OTHER SIGNIFICANT CHANGE TO
SENSIBLE WEATHER BEYOND THAT. MODELS REMAIN IN FAIRLY GOOD AGREEMENT
ON DEEPENING AN AREA OF LOW PRESSURE OFF THE CA COAST BY THE END OF
THE WEEK BUT DIFFER IN TIMING THE TRANSITION EASTWARD AND OVER THE
DESERT SOUTHWEST AS IS TYPICALLY THE CASE IN THIS SCENARIO. THE GFS
AND GEM BEGIN TO GENERATE QPF ACROSS THE REGION AS EARLY AS FRIDAY
AFTERNOON...HOWEVER HAVE OPTED TO BASE THE FAR EXTENDED LARGELY ON A
BLEND OF THE SLOWER EC AND GEFS AS MODELS TYPICALLY ARE TOO QUICK TO
EJECT THESE DEVELOPING OFFSHORE AREAS OF LOW PRESSURE. INCREASED
WINDS WILL DEVELOP AHEAD OF THE LOW BY FRIDAY
AFTERNOON...HOWEVER...ADVISORY CRITERIA WINDS DO NOT LOOK LIKELY AT
THE MOMENT.

.AVIATION...FOR MCCARRAN...GUSTY NORTHEAST WINDS WILL REMAIN IN
PLACE BEFORE BEGINNING TO DECREASE BY MID AFTERNOON. BY THIS
EVENING...WINDS ARE EXPECTED TO HAVE DIMINISHED SUFFICIENTLY TO
ALLOW DECOUPLING AND A SOUTHWESTERLY DRAINAGE WIND TO DEVELOP BY
APPROXIMATELY 03Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTH WINDS WILL CONTINUE  SATURDAY ACROSS THE
REGION...WITH THE STRONGEST WINDS EXPECTED DOWN THE COLORADO RIVER
VALLEY WHERE GUSTS AROUND 35 KTS CAN BE EXPECTED DURING THE MORNING
AND AFTERNOON.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 3 PM PDT THIS AFTERNOON FOR NVZ021.
AZ...WIND ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR AZZ002-036.
CA...WIND ADVISORY UNTIL 3 PM PDT THIS AFTERNOON FOR CAZ527.
&&

MORGAN/PIERCE/KENNEDY

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Mar 23, 3:46 AM MST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 AM PDT SAT MAR 23 2013

AZZ002-036-CAZ527-NVZ021-232200-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
346 AM PDT SAT MAR 23 2013 /346 AM MST SAT MAR 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NORTH WIND 25 TO 35 MPH WITH GUSTS UP TO 45 MPH TODAY. A WIND
ADVISORY IS IN EFFECT UNTIL 3 PM PDT /3 PM MST/ THIS AFTERNOON.

MOTORISTS...ESPECIALLY WITH HIGH PROFILE VEHICLES...WILL NEED TO
DRIVE WITH ADDED CAUTION DUE TO THE STRONG CROSS WINDS. OPERATORS
OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS
SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN
WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-232200-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
346 AM PDT SAT MAR 23 2013 /346 AM MST SAT MAR 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lake Mead National Recreation Area

When
March 23, 8:54 AM MST
Where
Lake Mead National Recreation Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter

This gust occurred 4 miles N of Mohave Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430228.